The U.S. Centers for Disease Control and Prevention (CDC) has begun an investigation into reports of myocarditis (heart inflammation) in people between 16 and 45 years of age after receiving either the genetically engineered experimental messenger ribonucleic acid (mRNA) BNT162b2 and mRNA-1273 biologics for COVID-19 developed by Pfizer/BioNTech and Moderna/National Institute of Allergy and Infectious Diseases (NIAID) respectively. The cases involve primarily males and they typically occur within four days of getting the second dose of the shots.1 2 3 4
About 125 cases of myocarditis following vaccination have been reported to the CDC’s Vaccine Adverse Event Reporting System (VAERS) since January 2021, but public health officials say the relationship between the heart condition and the shots is unclear. At least 17 of the cases reportedly involve members of the U.S. military.4
Symptoms of Myocarditis Similar to Heart Attack
A report by the website Military.com noted that symptoms experienced by the myocarditis patients resemble those of a heart attack, including shortness of breath, fatigue, heart palpitations/arrhythmia chest pain, lightheadedness, swelling in the hands and feet and a sudden loss of consciousness.4
According the CDC’s Advisory Committee on Immunization Practices (ACIP):
- Further information should be collected through medical record review about potential myocarditis cases that were reported into VAERS.
- Information about this potential adverse event should be provided to clinicians to enhance early recognition and appropriate management of persons who develop myocarditis symptoms following vaccination.
- Collaboration between infectious diseases, cardiology, and rheumatology specialists is needed to provide guidance on diagnosis, treatment, and management of myocarditis.1
“We look forward to seeing more data about these cases so we can better understand if they are related to the vaccine or if they are coincidental,” said Yvonne Maldonado, MD, chair of the American Academy of Pediatrics Committee on Infectious Diseases. “Meanwhile, it’s important for pediatricians and other clinicians to report any health concerns that arise after vaccination.”2 3
Vaccines Can Cause Myocarditis
Amesh Adalja, MD of the Johns Hopkins Center for Health Security says that vaccines are known to cause myocarditis and that it is important to monitor to see if the heart disorder is causally related to the vaccine. But he adds that it is “difficult” to determine if there is a link between the COVID-19 mRNA biologics because these products do not contain an actual virus like traditional vaccines. The mRNA biologics contain “just a piece of genetic material,” Dr. Adalja says.5 6
Cardiologist Jennifer Wong, MD, acknowledges that cases of myocarditis have been linked to the influenza and tetanus vaccines, but those vaccines are different from the genetically engineered mRNA biologics from Pfizer/BioNTech and Moderna/NIAID, cardiologist Eliot Peyster, MD says.6 7 8 9
Myocarditis also has been found to be causally related to live virus smallpox vaccine10 and sometimes associated with sudden cardiac death following smallpox vaccinations.11 Myocarditis and sudden cardiac death have also been reported following receipt of the genetically engineered HPV vaccine.12
Israel Also Investigates Post-Vaccination Cases of Myocarditis
The CDC’s investigation of myocarditis after COVID-19 vaccinations comes on the heels of an investigation by the Israeli Ministry of Health involving 62 cases of myocarditis in Israel after receiving Pfizer/BioNTech’s BNT162b2 product. Most of those occurred in individuals up to 30 years of age, and 56 of the cases occurred within days after administration of the second dose.13
If you would like to receive an e-mail notice of the most recent articles published in The Vaccine Reaction each week, click here.